0

The full content of Annals is available to subscribers

Subscribe/Learn More  >
Brief Reports |

Correction of Severe Heparin-Associated Thrombocytopenia with Intravenous Immunoglobulin

James N. Frame, MD; Kevin P. Mulvey, MD; John C. Phares, MD; and Michael J. Anderson, MD
[+] Article and Author Information

Requests for Reprints: James N. Frame, MD, Box 687, National Naval Medical Center, Bethesda, MD 20814-5000.

Current Author Addresses: Drs. Frame, Mulvey, Phares, and Anderson: National Naval Medical Center, Bethesda, MD 20814-5000.


Ann Intern Med. 1989;111(11):946-947. doi:10.7326/0003-4819-111-11-946
Text Size: A A A
This excerpt has been provided in the absence of an abstract.

Heparin-associated thrombocytopenia develops in approximately 5% of patients treated with heparin (1) and generally occurs after 2 to 10 days of therapy (2). While platelets usually increase to over 100 X 109/L within 2 to 19 days after heparin discontinuation (3), this disorder rarely causes clinical bleeding or warrants platelet transfusion. We report the first case of severe heparin-associated thrombocytopenia complicated by intestinal bleeding and progressive thrombocytopenia that had intestinal bleeding stopped and normal platelet counts restored shortly after the administration of intravenous immunoglobulin.

Case Report

A 62-year-old woman was referred to us with a 5-day history of deep venous

...

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Buy Now

to gain full access to the content and tools.

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Related Point of Care
Topic Collections
PubMed Articles

Buy Now

to gain full access to the content and tools.

Want to Subscribe?

Learn more about subscription options

Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)